Green tea could make a common blood pressure medication less effective, a small study suggests.
The study, published in the journal Clinical Pharmacology & Therapeutics, was notably in healthy people, and not in people who regularly took the blood pressure-lowering drug nadolol, which is a beta blocker (also known by its brand name Corgard). The results show that drinking green tea seems to lessen the drug's effects, as well as lead to a lower plasma concentration of the drug.
"What is clear as healthcare providers is that we need to ask patients about their consumption of various fruits and supplements such as grapefruit and green tea, and this needs to be documented in the clinical notes, and where appropriate provide information on avoiding green tea or grapefruit, or better where possible to prescribe an alternative drug that is not affected by the consumption of green tea," Sotiris Antoniou, a spokesman for the Royal Pharmaceutical Society, told BBC News.
For the study, researchers from Fukushima Medical University in Japan assigned 10 healthy people who were not on any medications to drink either 700 milliliters a day of green tea or water for 14 days. At the end of the two-week period, the participants then took a single dose of nadolol (30 milligrams).
Not only did the people who drank green tea for two weeks have lower plasma concentrations of nadolol, but they also had lower drops in systolic blood pressure compared with those who drank water for two weeks.
Medscape explained how the catechins in green tea might be to blame:
The catechins in green tea have been reported to prevent cancer or cardiovascular disease, but they might interfere with how certain drugs are absorbed by the body. Previous in vitro studies showed that catechins inhibit drug transporters such as P-glycoprotein (P-GP), OAP1A1, and OATP1A2, and nadolol is a substrate of OATP1A2.
Green tea isn't the only food that could interfere with drugs. A 2012 study showed that grapefruit juice could be potentially dangerous if consumed in combination with more than 85 different medications, including statins, and some blood pressure medications.
Check out some other foods that could potentially interact with your medicine:
Dark leafy greens like kale (but also: broccoli, chard and red leaf lettuces) are full of fiber and important vitamins and nutrients, including vitamin K -- an important antioxidant that also helps fortify bones and support brain function. The problem? It’s also a coagulant, so it promotes blood clotting. If you’re on a blood thinner, a healthful bowl of kale salad could counteract the work your medicine is doing.
If you’re taking a course of quinolones-based antibiotics, beware of anything rich in calcium, which can interfere with the body’s ability to absorb the medication. Antibiotics made with quinolones include popular drugs like Ciprofloxacin and other treatments often used for common ailments like urinary tract infections, pneumonia and bronchitis.
If you’re into the gourmet tasting platters at pretty much any wine bar, beware. Both cured meats (salami, prosciutto, et al) and moldy, stinky cheeses like parmesan and blue cheese contain an amino acid called tyramine that can interfere with MAOI-based antidepressants. That’s because tyramine, which also occurs naturally in the body and works to regulate blood sugar, can start to build up to dangerous levels within those who take MAOIs. That’s because MAOIs also inhibit an enzyme, monoamine oxidase, that helps to break down tyramine in the blood stream. The body will naturally calibrate tyramine levels, but consuming excess tyramine can lead to a dangerous spike in blood pressure. The Mayo Clinic has a full list of foods high in tyramine.
Caffeine can interact with a wide range of medications. What’s more, some medications interfere with the body’s response to caffeine. Quinolones antibiotics, for example, can impede the body’s breakdown of caffeine, leading to extreme caffeine side effects like jitteriness and rapid heart beat. Estrogen, asthma medications and anti-anxiety medications can also have this effect. What’s more, caffeine hinders blood clotting, so those who take anticoagulants may find their blood so thinned that they experience bleeding.
The FDA recommends avoiding licorice if you’re on digoxin, a drug for heart failure or abnormal heart rhythm because the herb-based candy can increase the risk of digoxin’s toxic effects. Those taking angiotensin converting enzyme (ACE) inhibitors for high blood pressure should also watch out for licorice, which can diminish their effectiveness and even lead to a build-up of potassium.